Letters to the Editor
Terminal ileitis in a renal transplanted patient: Could it be infectious ileitis, crohn's disease, or pharmacological toxicity?
Article first published online: 31 MAR 2011
Copyright © 2011 Crohn's & Colitis Foundation of America, Inc.
Inflammatory Bowel Diseases
Volume 17, Issue 6, pages E52–E53, June 2011
How to Cite
Carvalho, R., Almeida, N., Portela, F., Gomes, D., Gregório, C., Gouveia, H. and Sofia, C. (2011), Terminal ileitis in a renal transplanted patient: Could it be infectious ileitis, crohn's disease, or pharmacological toxicity?. Inflamm Bowel Dis, 17: E52–E53. doi: 10.1002/ibd.21701
- Issue published online: 10 MAY 2011
- Article first published online: 31 MAR 2011
- Manuscript Accepted: 3 FEB 2011
- Manuscript Received: 28 JAN 2011
To the Editor:
Diarrhea is a common problem in renal transplantation. Infectious etiologies, especially cytomegalovirus (CMV), are the most common causes, but side effects of immunosuppressive therapy are also frequent. Rarely, graft-versus-host disease, colon cancer, lymphoproliferative diseases, or “de novo” inflammatory bowel disease can present as diarrhea.1–3, 6
We report the case of a 50-year-old man admitted from the emergency unit with a 1-week history of abdominal pain on the right lower quadrant (RLQ) and bloody diarrhea. He had no other relevant symptoms like fever or weight loss. The patient had been renal transplanted 7 years ago and was receiving tacrolimus 1 mg id, mycofenolate mofetil (MMF) 1, 5 mg id, and prednisone 2, 5 mg id as immunosuppressive therapy. Chronic medication also included clopridogrel but there was no history of recent consumption of nonsteroidal antiinflammatory drugs (NSAIDs) or antibiotics. On admission he had pain without reboundness at RLQ on abdominal palpation. His physical examination was otherwise normal.
Laboratory investigations showed no abnormalities, including anemia (hemoglobin 13.7 g/dL). Viral and autoimmune markers, culture, and parasitological fecal examinations were negative. Blood serology for CMV and Yersinia was immunoglobulin G- and M-negative and for Campylobacter was immunoglobulin G-positive and immunoglobulin M-negative. Blood CMV antigen and tuberculin reaction were negative.
A total colonoscopy was performed and showed an orifice in the ileocecal valve that could correspond to a fistulous tract, and the ileoscopy revealed a terminal ileitis with edema, erythema, erosions, and superficial ulcers. Biopsies were taken and pathology demonstrated ileal mucosa with edema, crypt and villous distortion, and a moderate focal mononuclear inflammatory infiltrate in the lamina propria. No granulomas were seen.
Biopsy cultures were positive for Klebsiella pneumoniae but negative for Mycobacterium tuberculosis and CMV.
An enterography by computerized tomography (CT) was performed and showed a fistula between the cecum and terminal ileum. Capsule enteroscopy confirmed the marked alterations in the terminal ileum and showed another orifice in this segment of the small bowel that probably corresponded to the fistulous tract (Fig. 1).
The patient was empirically given ciprofloxacin and the dose of MMF was reduced for 1 g per day. After 2 months the clinical state and the endoscopic appearance did not improve, so we decided to suspend the MMF and introduced micophenolic acid (MPA). After that his symptoms resolved, the endoscopic appearance of the terminal ileum improved, albeit without complete resolution, and the patient remains well 1 year after initial presentation.
This is a case of fistulizing ileitis in a renal transplant recipient, probably secondary to MMF gastrointestinal toxicity. Diagnosis was made by exclusion. All the other causes of ileitis were excluded with the help of laboratory, endoscopic, radiologic, and histological findings; the biopsy specimen had no specific pattern and the patient's clinical condition improved with MMF withdrawal.
In transplant patients it is important to distinguish between infectious and drug-associated diarrhea.
It is known that some drugs like immunosuppressive agents such as steroids, MMF, cyclosporin, tacrolimus, and sirolimus can cause intestinal toxicity. The exact incidence of drug-induced colitis is unknown,1 and combinations of two or more of these agents may result in additive side effects. The clinical presentation is variable, from acute to chronic cases, and the microscopic pattern is usually nonspecific.
The pathogenesis involves several mechanisms and two or more can be present simultaneously. These mechanisms include opportunistic infections, ischemic injuries, inflammatory bowel disease-like pattern, and graft-versus-host-like pattern, among others.1
MMF is used for the prevention of allograft rejection in organ transplantation, particularly in renal transplant. Although it has fewer side effects than other immunosuppressive drugs, gastrointestinal toxicity, usually manifested as diarrhea, is still a major problem.
MPA is a reversible inhibitor of the enzyme inositol-monophosphate dehydrogenase (IMPHD), which is necessary for the guanine synthesis in B- and T-lymphocytes. MMF is an immediate-release formulation containing the mofetil ester of MPA and enteric-coated mycophenolate sodium delays the release of MPA into the small intestine, improving gastrointestinal-related symptoms in some patients.
MMF-related gastrointestinal toxicity can affect different segments of the digestive tract. Villous atrophy of duodenum and erosive enterocolitis with a presentation similar to Crohn's disease are possible manifestations of such a condition. The physiopathology remains unknown, but several mechanisms can be responsible such as direct gut toxicity of the mofetil ester, the antiproliferative effect of MPA, combination toxicity with calcineurin inhibitors, modulation of local immune response, and local toxicity of MMF metabolites.5, 6
The diagnosis of drug-related gastrointestinal toxicity consists of excluding other possible causes such as infections and the treatment usually implies dose reduction or drug withdrawal.
Our case seems to represent a rare manifestation of bowel compromise by secondary effects of immunosuppressive drugs, with no pathognomonic signs or symptoms, simulating Crohn's disease and involving an extensive diagnostic investigation to exclude other potential causes for such endoscopic findings. With MMF withdrawal, the patient recovered and is now asymptomatic. Even so, it is difficult to assume that MMF is the only cause for this problem and the patient is maintained on strict surveillance with regular endoscopic examinations.
- 1Drug induced pathology in the large intestine. Curr Diagn Pathol. 2006; 12: 239–247., , .
- 2Cytomegalovirus colitis in kidney transplant patient — case report and literature review. Rev bras colo-proctol vol. 27 no. 2 Rio de Janeiro Apr/June 2007., , .
- 3Denovo post renal transplantation inflammatory bowel disease. Saudi J Kidney Dis Transplant. 2008; 19: 624–626., , , et al.
- 4et al. Crohn's like changes in the colon due to mycophenolate? Colorectal Disease, 7. London: Blackwell Publishing; 2005. p 27–34., , ,
- 5Noninfectious gastrointestinal (GI) complications of mycophenolic acid therapy: a consequence of local GI toxicity? Transplant Proc. 2007; 39: 88–93..
- 6Diarrhea in liver transplant recipients: etiology and management. Liver Transplant. 2005; 11: 881–890., , .
Rita Carvalho MD*, Nuno Almeida MD*, Francisco Portela MD*, Dário Gomes MD*, Carlos Gregório MD*, Hermano Gouveia MD*, Carlos Sofia PhD*, * Gastroenterology Department, Coimbra University Hospital, Coimbra, Portugal.